1

Acid base teaching – Case 3

You are the FY2 on nights in the emergency department. A young woman was admitted as an emergency, having been found by her flatmate. Although she had been well when last seen a few hours earlier, she was semiconscious, hyperventilating, and responding only to painful stimuli. An empty, unlabeled pill container was found next to her.

Her results were:
[H+] = 46 nmol/L   pH = 7.34                                                                              PaO2 = 9.4kPa
PaCO2 = 3.0 kPa
[HCO3] = 12 mmol/L
[Na+] = 137 mmol/L
[K+] = 4.7 mmol/L
[CI] = 107 mmol/L

What is the patient’s acid base picture at presentation?

There will be a partial respiratory alkalaemia driven by hydrogen ions in the blood which stimulates the respiratory centre. This causes hyperventilation as is seen in this young lady. As she is blowing off carbon dioxide (acid) the result is a respiratory alkalaemia. You could see a similar picture in diabetes or renal disease.

Bicarbonate is low, remember bicarbonate is a base (alkali) so if this is low it is a metabolic acidosis. As there is also a respiratory component – CO2 low – which doesn’t fit with the overall acid/base disturbance therefore the respiratory component is compensatory.

Remember in a metabolic alkalemia, bicarbonate should be high with a small rise in CO2 as a compensatory mechanism. In this case bicarbonate is low and pH overall is acidic, so therefore it is not metabolic alkalaemia.

Typical respiratory acidaemia results from raised CO2 (Type 2 respiratory failure or gas trapping) and a small associated bicarbonate raise. Whilst this is an acidic picture bicarbonate is low and CO2 is also low. Therefore this is not a respiratory acidaemia.


What would your initial management of this lady be?

This would be inappropriate in this scenario. She has a significant acid/base disturbance from an unknown substance. A little more information and action is required.

Her PaO2 on the blood gas is a little low. This is likely secondary to poor gas exchange due to hyperventilation. You would want to be cautious however as hyperventilation in this case is a compensatory mechanism for the underlying acid/base abnormality. Without this decrease in CO2 you risk overt metabolic acidaemia which is concerning if you do not know the culprit.

Generally with any patient who is sick, this should be your go to. It can help you when you have no idea what is going on as a good ‘top to toe’ examination may reveal signs which help point to a particular diagnosis. This may guide further investigation

This lady may not be able to provide a history due to increased drowziness however her friend may be able to provide some help in assessing the cause to this lady’s presentation. She may be able to tell you what medication if any this lady usually takes, any medications that are readily available around the house? If she has a history of using street drugs or previous overdoses? Any over the counter medication usage? Again the information provided may help to point to a possible diagnosis.

Whilst a useful test this tends to take time and there are other tests that are useful such as serum paracetamol level, serum alcohol level and routine biochemistry (FBC, U+E, LFTs, CK, CRP).

On Examination you find that she is pyrexial with a temperature of 38.5C, she is hyperventilating with mild crackles in her lungs. Blood alcohol was negative and paracetamol was not detected.

Her flatmate says she is not on any medication and she is unaware of any street drug use. The only medication in the flat was medication that her flatmate bought when she had tonsillitis.

What substance is the most likely cause of this patient’s condition?

Methanol toxicity is a cause of raised anionic gap metabolic acidosis. It is a liquid found in chemical cleaners and some anti-freeze products. The metabolite of methanol is formaldehyde and this in large quantities causes vomiting, confusion and symptoms of meningeal irritation.

In overdose this can cause hyperthermia, uncontrollable muscle movements and hypertension. It is also known to induce vasospasm and as such can leaf to tachycardia and myocardial ischaemia. Another common symptom is anxiety and paranoia. Whilst this lady does have hyperthermia, the other symptoms present would not account for her presentation

This would fit with the lady’s presentation and with medication that was already in the flat (some people gargle aspirin for tonsillitis). Common symptoms of aspirin toxicity are hyperthermia, pulmonary oedema, renal failure. One of the earliest symptoms is hyperventilation and thus a respiratory alkalosis. Metabolic acidosis takes time to develop and is a later presentation.

Whilst paracetamol is a very common cause of toxicity, it is relatively asymptomatic until late stages where there is risk of acute liver failure and depressed conscious level. This can be fatal unless there is prompt treatment with N-acetylcystine.

As an opioid, methadone toxicity gives similar symptoms to morphine and heroin. This is mainly depression of the respiratory system and respiratory failure. Thus the acid base disturbance tends to be that of a respiratory acidaemia. It can be treated with naloxone either as a bolus or infusion which can provide temporary or sustained reversal of this toxicity.

Overdoses can cause metabolic acidosis, respiratory alkalosis (by stimulation of respiratory centre leading to hyperventilation) or both. This lady has taken an aspirin overdose

You may want to link back to ABG interpretation for this next part.

What is her Anion Gap in this case?

Try to calculate it yourself and reveal the answer

The anion gap can be calculated from the equation

AG = ( [Na+] + [ K+]) – ( [Cl-] + [HCO3-])

Causes of metabolic acidaemia with an increased anion gap:

  • Ketoacidosis – Diabetes millitus type 1 , starvation
  • Uraemia – result of renal failure, with retention of strong acids
  • Salicylate poisoning – Derived from aspirin
  • Methanol
  • Alcohol – including ethylene glycol
  • Lactic acid – shock, exercise, hypoxia, liver failure, trauma biguanides

Causes of metabolic acidaemia with normal anion gap

  1. Bicarbonate loss – GI loss – diarrhoea; Proximal tubular acidosis; Acetazolomide (diamox; Carbonic anhydrase inhibitor)
  2. Failure to excrete acid Distal tubular acidosis; hyperkalaemia

You contact the poisons team and treat this lady with intravenous fluids, Consider giving IV bicarbonate but ultimately think that she needs dialysis. You contact the renal team who kindly accept her for dialysis. Her symptoms resolve over the next 24-48 hours and after psychiatric input and follow-up is arranged she is discharged home.

Well done you have now completed this case.